Thalidomide-Induced Severe Neutropenia during Treatment of Multiple Myeloma

Yutaka Hattori, Tsunayuki Kakimoto, Shinichiro Okamoto, Norihide Sato, Yasuo Ikeda

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Recent reports have shown that thalidomide has antiangiogenic activity and is effective for the treatment of refractory multiple myeloma. Unlike other antineoplastic drugs, thalidomide is reported to rarely cause severe hematologic toxicity. In Keio University Hospital, 44 patients with refractory multiple myeloma, including 18 who had relapsed after hematopoietic stem cell transplantation, were treated with this drug as a single agent. Severe grade 3 or 4 neutropenia during thalidomide treatment was observed in 10 patients. This phenomenon was not noted in previous reports. Neutropenia usually occurred in the first or second week of treatment. Concomitant progression of thrombocytopenia occurred in 5 cases, and bone marrow hypoplasia without a significant increase in myeloma cell numbers was also observed in 5 cases. Neutropenia was not correlated with antitumor response or the plasma concentration of thalidomide but was more frequently observed in patients with a low neutrophil and platelet count, anemia, or a high plasma cell percentage in the bone marrow before thalidomide treatment. Thus, this drug should be used carefully for patients with pretreatment cytopenia or a high tumor burden in the bone marrow.

Original languageEnglish
Pages (from-to)283-288
Number of pages6
JournalInternational journal of hematology
Volume79
Issue number3
DOIs
Publication statusPublished - 2004 Apr

Keywords

  • Hematopoietic stem cell
  • Multiple myeloma
  • Neutropenia
  • Thalidomide

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Thalidomide-Induced Severe Neutropenia during Treatment of Multiple Myeloma'. Together they form a unique fingerprint.

  • Cite this